What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 5:34 AM CST, 3 hours 26 minutes earlier. Its key messages:
- Updated at 241 AM CDT Tue May 6 2025
- Heavy rainfall and flooding risk increases Tuesday.
- Severe storms are possible Tuesday across the southern half of Oklahoma and western north Texas. &&
Area forecast discussion, May 6, 5:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
634 AM CDT Tue May 6 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 241 AM CDT Tue May 6 2025
- Heavy rainfall and flooding risk increases Tuesday.
- Severe storms are possible Tuesday across the southern half of
Oklahoma and western north Texas.
&&
.NEAR TERM...
(Today and tonight)
Issued at 241 AM CDT Tue May 6 2025
Weak instability across western north Texas and southern Oklahoma
will increase through sunrise, as higher theta-e air advects
northward. Surface winds across western north Texas and southern
Oklahoma have already become east to northeast, in response to a
developing surface low in southwestern Texas. The rest of the area
will see a similar response this morning, with stronger wind gusts
across southern Oklahoma. This, along with widespread
precipitation, will effectively keep a warm front south of the area
this morning and into the afternoon. Therefore, the convection will
elevated (around 850 mb). Elevated instability will be higher
across the southern third of Oklahoma and northern Texas with a
decrease in instability to the north. RAP soundings indicate
instability will increase to around 750-1250 J/kg with decent effect
shear south of I-40. Typically elevated storms will bring a risk
of mainly hail, but the simulated reflectivity of the 00Z NAM
would also suggest some potential for strong wind gusts too.
Widespread showers and storms are expected to lift northward during
the morning and early afternoon with mid-level drying from southwest
to northeast. Previous models depicted a larger stratiform region
with a sharper back edge to the rain and storms this
morning/afternoon. An associated area of wake winds were also
associated with this gradient (40-55 mph). This still could occur,
but an interesting trend.
The HREF ensemble max shows an area of 3-4 inch rainfall amounts
mainly across west central and northwest Oklahoma. Although the
area may not be exact, it likely indicates the upper end of
rainfall totals with this event (next 48 hours). At this time, no
adjustment will be made to the current Flood Watch.
Late this afternoon, we will need to watch our western north
Texas counties where temperatures may warm in the wake of earlier
rainfall. Although a warm front is expected to remain south, a
farther northward movement may result in a few boundary layer
storms. All hazard are possible if this occurs.
The mid and upper low, currently over the far eastern Arizona, is
expected to slowly move across New Mexico through early Wednesday.
By this evening and overnight, most of the precipitation is expected
to be confined the northern half of Oklahoma and southern Kansas.
&&
.NEAR TERM...
(Today and tonight)
Issued at 241 AM CDT Tue May 6 2025
Weak instability across western north Texas and southern Oklahoma
will increase through sunrise, as higher theta-e air advects
northward. Surface winds across western north Texas and southern
Oklahoma have already become east to northeast, in response to a
developing surface low in southwestern Texas. The rest of the area
will see a similar response this morning, with stronger wind gusts
across southern Oklahoma. This, along with widespread
precipitation, will effectively keep a warm front south of the area
this morning and into the afternoon. Therefore, the convection will
elevated (around 850 mb). Elevated instability will be higher
across the southern third of Oklahoma and northern Texas with a
decrease in instability to the north. RAP soundings indicate
instability will increase to around 750-1250 J/kg with decent effect
shear south of I-40. Typically elevated storms will bring a risk
of mainly hail, but the simulated reflectivity of the 00Z NAM
would also suggest some potential for strong wind gusts too.
Widespread showers and storms are expected to lift northward during
the morning and early afternoon with mid-level drying from southwest
to northeast. Previous models depicted a larger stratiform region
with a sharper back edge to the rain and storms this
morning/afternoon. An associated area of wake winds were also
associated with this gradient (40-55 mph). This still could occur,
but an interesting trend.
The HREF ensemble max shows an area of 3-4 inch rainfall amounts
mainly across west central and northwest Oklahoma. Although the
area may not be exact, it likely indicates the upper end of
rainfall totals with this event (next 48 hours). At this time, no
adjustment will be made to the current Flood Watch.
Late this afternoon, we will need to watch our western north
Texas counties where temperatures may warm in the wake of earlier
rainfall. Although a warm front is expected to remain south, a
farther northward movement may result in a few boundary layer
storms. All hazard are possible if this occurs.
The mid and upper low, currently over the far eastern Arizona, is
expected to slowly move across New Mexico through early Wednesday.
By this evening and overnight, most of the precipitation is expected
to be confined the northern half of Oklahoma and southern Kansas.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 241 AM CDT Tue May 6 2025
On Wednesday, a weak surface low is expected to move into northeast
Texas by mid to late afternoon. This should bring northerly surface
flow to at least the western third of Oklahoma and northern Texas.
The mid and upper low will move across northern Oklahoma and
southern Kansas with a continued chances of showers and storms
mainly across the northern half of Oklahoma. By Thursday, most
models have the low becoming an open wave, with a mid-level shear
axis over northern and central Oklahoma. Therefore, a chance of
showers and perhaps some storms will remain in the forecast.
&&
.LONG TERM...
(Friday through Monday)
Issued at 241 AM CDT Tue May 6 2025
Showers and a few storms may linger into Friday with a dry forecast
for Saturday and Sunday. A few models develop a closed low as the
trough axis drifts southward over the weekend. There is an outside
chance this could occur close to eastern Oklahoma. This would
result in at least a better chance of clouds for parts of
southeast Oklahoma this weekend. Although still dry early next
week, warmer to perhaps very warm temperatures will return.
&&
.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Tue May 6 2025
MVFR-to-IFR category is expected through most/all of the period
across the region. Areas of rain/thunder continue to expand from
north Texas into southern-central-western Oklahoma. At least
scattered activity is likely through late Tuesday evening, with
most prolonged coverage across central and northern Oklahoma. Low
stratus is also beginning to filter in, and is forecast to
persist into Wednesday morning.
Safe travels!
Ungar
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 56 71 53 / 90 60 50 40
Hobart OK 61 53 70 50 / 90 60 40 30
Wichita Falls TX 66 57 75 54 / 80 30 20 30
Gage OK 59 49 66 46 / 100 90 70 30
Ponca City OK 69 55 67 53 / 80 80 80 50
Durant OK 65 60 77 57 / 90 30 10 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ004>048-050>052.
TX...Flood Watch through late tonight for TXZ083>090.
&&
NEAR TERM...06
SHORT TERM...06
LONG TERM....06
AVIATION...09
In the hours before
Special weather statement, May 6, 7:00 AM CST, 2 hours before
Special Weather Statement
National Weather Service Norman OK
800 AM CDT Tue May 6 2025
OKZ044-045-TXZ090-061330-
Cotton OK-Jefferson OK-Clay TX-
800 AM CDT Tue May 6 2025
...Strong thunderstorms will impact portions of northwestern
Jefferson, southeastern Cotton and northern Clay Counties through 830
AM CDT...
At 800 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Bluegrove to 4 miles northwest
of Henrietta. Movement was north at 45 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrietta, Waurika, Temple, Ryan, Petrolia, Byers, Dean, Jolly,
Hastings, and Sugden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 9837 3439 9820 3431 9813 3429 9814
3429 9811 3405 9791 3363 9816
TIME...MOT...LOC 1300Z 195DEG 40KT 3375 9821 3384 9826
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, May 6, 7:06 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Norman OK
806 AM CDT Tue May 6 2025
OKZ043-048-061330-
Coal OK-Atoka OK-
806 AM CDT Tue May 6 2025
...A strong thunderstorm will impact portions of southeastern Coal
and western Atoka Counties through 830 AM CDT...
At 806 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Wapanucka, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atoka, Coalgate, Stringtown, Lehigh, Olney, Phillips, Atoka
Reservoir, and Boggy Depot Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 9624 3432 9641 3436 9641 3466 9629
3454 9601
TIME...MOT...LOC 1306Z 208DEG 25KT 3434 9632
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, May 6, 7:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Norman OK
826 AM CDT Tue May 6 2025
OKZ046-050-061400-
Love OK-Carter OK-
826 AM CDT Tue May 6 2025
...A strong thunderstorm will impact portions of northwestern Love
and southwestern Carter Counties through 900 AM CDT...
At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leon, moving north at 50 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lone Grove, Healdton, Wilson, Leon, Rubottom, Burneyville, and
Courtney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9746 3389 9745 3391 9747 3392 9750
3391 9754 3432 9751 3427 9719 3387 9731
3385 9733 3386 9733 3388 9732 3388 9733
3384 9735 3382 9738 3382 9743
TIME...MOT...LOC 1326Z 189DEG 41KT 3386 9744
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, May 6, 7:38 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Norman OK
838 AM CDT Tue May 6 2025
OKZ039-045-TXZ090-061415-
Stephens OK-Jefferson OK-Clay TX-
838 AM CDT Tue May 6 2025
...Strong thunderstorms will impact portions of western Jefferson,
southwestern Stephens and northeastern Clay Counties through 915 AM
CDT...
At 838 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Ryan to 4 miles south of
Terral. Movement was north at 55 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waurika, Comanche, Ryan, Terral, Hastings, Addington, Sugden, Waurika
Lake, Corum, and Empire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3379 9807 3395 9813 3451 9811 3422 9777
3385 9787 3386 9790 3388 9794 3388 9796
3389 9798 3375 9798
TIME...MOT...LOC 1338Z 186DEG 47KT 3394 9806 3383 9796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, May 6, 8:39 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
939 AM CDT Tue May 6 2025
TXZ090-061500-
Clay TX-
939 AM CDT Tue May 6 2025
...Strong thunderstorms will impact portions of southeastern Clay
County through 1000 AM CDT...
At 939 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Bellevue to 4 miles west
of Newport. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bellevue, Newport, Vashti, and Joy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 9822 3399 9802 3401 9798 3398 9795
3394 9797 3393 9795 3390 9798 3347 9798
3347 9812
TIME...MOT...LOC 1439Z 210DEG 47KT 3355 9815 3348 9808
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, May 6, 8:44 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
944 AM CDT Tue May 6 2025
OKZ039-045-046-050-061515-
Love OK-Stephens OK-Carter OK-Jefferson OK-
944 AM CDT Tue May 6 2025
...Strong thunderstorms will impact portions of eastern Jefferson,
northwestern Love, southeastern Stephens and southwestern Carter
Counties through 1015 AM CDT...
At 944 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Oscar to near Lake Nocona.
Movement was north at 55 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Healdton, Ringling, Velma, Loco, Grady, Oscar, Cornish, and
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3392 9786 3454 9775 3428 9743 3390 9758
3392 9760 3395 9759 3398 9764 3399 9767
3398 9770 3394 9773 3394 9776 3391 9776
3392 9778 3389 9778 3390 9780 3388 9780
TIME...MOT...LOC 1444Z 192DEG 46KT 3390 9777 3384 9770
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JT